North Carolina, 2018Damaging Winds in North Carolina, September 10, 2018
September 10, 2018 · NWS RAH · 4 events in 2 counties and zones
A weak wedge front extended through the Piedmont, with stratus lasting through the day in the northwest Piedmont. Convection formed along the wedge front, coincident with a weak surface low over the Upstate of South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak wedge front extended through the Piedmont, with stratus lasting through the day in the northwest Piedmont. Convection formed along the wedge front, coincident with a weak surface low over the Upstate of South Carolina. This then congealed into a curved band of convection which tracked northeastward into southwestern and western central North Carolina. A few of these storms became severe and produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 10, 2:30 PM EST, 48 minutes earlier.
Area forecast discussion, Sep 10, 2:30 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
330 PM EDT Mon Sep 10 2018
.SYNOPSIS...
A stationary front will waver over the Piedmont of NC through
Tuesday. Meanwhile, Hurricane Florence will track west northwest
across the southwestern Atlantic Ocean between the Bahamas and
Bermuda through Wednesday, then approach the Southeast U.S. Thursday
and Thursday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Monday...
Focus for scattered convection will remain along a weakening sfc
boundary draped west southwest-east northeast across our far
southern counties. Strong heating has lead to moderate instability
across this region, supplying an atmosphere primed for convective
development. While support aloft is rather meager across the Coastal
Plain, the approach of the inland moving seabreeze should kick off
convection after 20Z-21Z, lasting through 00Z. Farther west,
encompassing the southern and western Piedmont, a weak mid level
trough/shear axis will provide additional lift to initiate and
sustain clusters of showers and storms. While storm movement will be
steadily to the northeast, training of cells could lead to locally
heavy/excessive rainfall. Will continue to highlight isolated threat
for flash flooding through the late evening hours.
After midnight, areas if low clouds and fog will materialize,
primarily across the northern Piedmont and possibly the northern
Coastal Plain.
Overnight temperatures generally near 70-lower 70s.
&&
SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 330 PM Monday...
Tuesday through Wednesday will basically be a persistent forecast as
a moist unstable air mass will remain in place. This atmosphere will
give rise to scattered convection during the afternoon and evening
hours. The convection may be more prominent/numerous across the
western counties which will be in closer proximity to a weakening
mid level trough/shear axis. Similar to this afternoon/evening, mean
flow will be unidirectional Tuesday and Wednesday, leading to
showers/storms training across the same locations. This may result
in pockets of flash flooding, primarily over urbanized areas.
Afternoon temperatures will vary from the mid-upper 80s across the
NW (where low clouds will linger the longest), to near 90-lower 90s
across the southeast half. Overnight temperatures generally near 70
to the lower 70s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 255 PM Monday...
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT: As of Monday afternoon,
Hurricane Florence has strengthened to a category 4 major hurricane
with maximum sustained winds of 130 mph. There remains significant
spread in the model solutions, making it difficult and too early to
tell where the most significant impacts within the state will occur.
With the National Hurricane Center anticipating a Thursday landfall
the average track error this far out is between 100-150 nautical
miles, and so there are many details yet to be ironed out. There is
however increasing confidence that North Carolina will suffer
significant impacts from Hurricane Florence and preparations should
be completed as soon as possible.
For residents of central NC, sustained tropical storm force winds
with gusts to hurricane force will be possible. This will likely
cause a significant number of power outages and downed trees across
the area. The greatest risk to residents of central NC will be with
inland flooding. As the storm makes landfall it is expected to slow
down, thus increasing the time Florence remains over the state. This
will enhance the flooding threat and those who already know they
live in a flood prone area need to take appropriate action to make
sure they have a safe place to go during the storm. Now is the time
to have a plan in place and ready to go and to have your hurricane
kits fully stocked. Residents need to be prepared for
potentially long periods of time without power or water.
Stay tuned to the forecast and to messaging coming from NC Emergency
Management for the latest information. You can visit the NWS Raleigh
Tropical page at http://www.weather.gov/rah/tropical for information
from the National Hurricane Center as well as local statements and
forecasts. -Ellis
SATURDAY THROUGH MONDAY: This stage of the forecast remains very
uncertain, as all of the forecast is reliant on the eventual track,
intensity, and survivability of Florence once it makes landfall. In
general, models tend to be in agreement with a rapidly decaying yet
nearly stationary tropical system overhead by the weekend. This slow
progression will likely keep gusty winds and heavy tropical
downpours active across much of central NC, with potentially several
inches of additional precipitation possible each day. Pinpointing
the areas likely to be hardest hit remains very difficult due to the
wide array of model spread that still exists, so please continue to
monitor for future developments in the forecast. - JJM
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 140 PM Monday...
Lingering low stratus over portions of the Piedmont, with IFR/low
end MVFR ceilings, will lift into a scattered broken cu field by 21z
with bases 3500-5000ft. Scattered convection will develop over
portions of the Sandhills and southern Piedmont through 21Z. The
threat for scattered convection will increase across the remainder
of central NC after 21Z, persisting until 02Z. In vicinity of the
heavier showers and storms, anticipate IFR visibilities and MVFR
ceilings, and wind gusts 25-30kts.
After 06Z, areas of low stratus and fog will redevelop across the
northern half of central NC, leading to IFR/LIFR ceilings and IFR
visibilities. The adverse aviation conditions will likely linger
through most of Tuesday morning.
Comparable conditions expected Tuesday night into Wednesday. By
Thursday, the extremely adverse affects of Hurricane Florence may
begin to impact the eastern sections of central NC by Thursday
morning, and the entire region by late Thursday, persisting into
Friday. Aviation conditions are expected to slowly improve expected
by Saturday.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...Ellis/JJM
AVIATION...WSS
Hazardous weather outlook, Sep 10, 9:15 AM EST, 6 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1015 AM EDT Mon Sep 10 2018
NCZ007-021>025-038>040-073>076-083>086-110930-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke-
1015 AM EDT Mon Sep 10 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Scattered thunderstorms with torrential downpours will track slowly
northward across the western and southern Piedmont this afternoon and
this evening. These slow moving thunderstorms will be capable of
dumping between one and two inches of rain in less than two hours.
Rainfall of this intensity may result in brief flash flooding of
creeks, streams, and low lying areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hurricane Florence is forecast to be a very powerful, major
hurricane on its approach to the coast of the Southeast U.S. late
Wednesday through early Friday. The associated risk of life-
threatening impacts well inland into central North Carolina,
including damaging wind, tornadoes, and prolonged, extremely heavy
rainfall, is increasing.
Residents of central North Carolina are strongly encouraged to
take time now to put together emergency kits and an emergency plan
of how best to protect family and pets. Continue to closely monitor
the progress and latest forecasts of Hurricane Florence.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed Thursday and Friday.
NCZ008>011-026>028-041>043-077-078-088-089-110930-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Harnett-Wayne-Cumberland-Sampson-
1015 AM EDT Mon Sep 10 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hurricane Florence is forecast to be a very powerful, major
hurricane on its approach to the coast of the Southeast U.S.
Wednesday and Thursday. The associated risk of life-threatening
impacts well inland into central North Carolina, including damaging
wind, tornadoes, and prolonged, extremely heavy rainfall, is
increasing.
Residents of central North Carolina are strongly encouraged to
take time now to put together emergency kits and an emergency plan
of how best to protect family and pets. Continue to closely monitor
the progress and latest forecasts of Hurricane Florence.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed Thursday and Friday.
In the hours before
Special weather statement, Sep 10, 2:29 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
329 PM EDT MON SEP 10 2018
NCZ083-102015-
Anson NC-
329 PM EDT MON SEP 10 2018
...A STRONG THUNDERSTORM WILL AFFECT ANSON COUNTY UNTIL 415 PM EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sturdivants, or 13 miles southwest of Wadesboro, moving northeast at
10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Wadesboro, Polkton, Morven, Peachland and White Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3515 8028 3521 8026 3516 8023 3516 8020
3486 7990 3484 7991 3481 8003 3482 8032
TIME...MOT...LOC 1928Z 243DEG 11KT 3485 8027
WSSThunderstorm Wind, Anson
- When
- September 10, 3:18 PM EST
- Where
- Anson County, 3.14 mi NE of Pinkston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 35.055, -80.045
One tree was reported down on power lines near the intersection of Pleasant Grove Church Road and Dennis Road.
Thunderstorm Wind, Anson
- When
- September 10, 3:19 PM EST
- Where
- Anson County, 5.72 mi NE of Pinkston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.071, -80.001
One tree was reported down on Grassy Island Road.
Thunderstorm Wind, Montgomery
- When
- September 10, 4:04 PM EST
- Where
- Montgomery County, 0.73 mi S of Capelsie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.309, -79.880
One tree was reported down in the 1800 block of Hicks Road.
Thunderstorm Wind, Montgomery
- When
- September 10, 4:22 PM EST
- Where
- Montgomery County, 1.24 mi ESE of Biscoe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.365, -79.779
One tree was reported down on Pine Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 10 to 11, 20182 deaths · 2 events
- Rip Current in Florida, September 10, 20181 death · 1 event
- Hurricane in Guam, September 10 to 11, 2018$9.6 million · 1 event
- Flash Flood and Lightning Strike in Alabama, September 10, 2018$250,000 · 2 events
- Flash Flood in Texas, September 10, 2018$50,000 · 1 event
- Flash Flood and Damaging Winds in South Carolina, September 10, 2018$200 · 60 kt wind · 5 events
- Coastal Flood in Pennsylvania, September 10, 20183 events
- Debris Flow and Flood in Virginia, September 10, 20182 events
- Flood in Virginia, September 10, 20181 event
- Flood in Missouri, September 10 to 15, 2018$6,000 · 1 event
- Dust Devil in Oregon, September 10, 2018$5,000 · 1 event
- Damaging Wind in Colorado, September 10, 201854 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800245, 800246, 800247, 800248.